relapse.... or not?

Hello - I'm new to the forum. I've recently tapered down to 2mg prednisolone at which point I started to get the old symptoms again having previously been fine - although admittedly the symptoms are not as bad as before they are in the same place - hips and shoulders.

My GP however insists that this is not a relapse as my ESR is normal - he thinks it's a sort of generic pain I have.

Any thoughts?

9 Replies

oldestnewest
  • hi giraffe9, Sorry to be a bit of a disappointment, but I know how you feel, as I went through a similar process when coming off preds! I was keen to reach club-zero status, so kept on going & some others on here have told me I was a bit hasty & really should have maintained a sort of minimum dose rate that would keep the pain at bay. Well, I have refused to go back on the preds so end up with the kind of pain you describe, shoulders/hips/legs, but GP gives me painkillers & it is bearable although uncomfortable a lot of the time. Since I have sclerosis in the leg arteries, it is quite reasonable to me to carry a level of pain & so I just grin & bear it. Maybe you would consider it worthwhile to try the maintenance-dose route for a while & see how it goes, just a thought?

    Whichever way you choose to go, please keep us advised of your progress as this is the best way we can pool our knowledge to my way of thinking & not many GP's have much direct experience of the GCA field.

    Thanks for your input.

    raymck

  • Hi giraffe9,

    Could well be 'normal' aches and pains, they do reoccur at low doses, but it does sound suspiciously like PMR!

    You could stay at 2mg for a few weeks and see if things flatten out, or alternatively trying upping your dose by a mg to two if you think it's PMR.

    Just as a matter of interest are you reducing by 1mg or 0.5mg at a time and using a slow plan or 'overnight' drop? That can make a difference, and sometimes it's just not the right time to reduce. I had that a couple of times when I got to low doses. Don't be rushed by the doctor.

  • My thoughts? He's wrong. You are on just enough pred to manage the daily dose of inflammation - and it will take time for the dripping tap to fill the bucket before it spills over and produces blood markers. Some people NEVER develop the acute response while on pred even when it is obvious it is a flare.

    You aren't reducing relentless to zero - you are looking for the lowest dose that manages the symptoms as well as the starting dose did. And anything below 5mg is so low it is unlikely to cause long term problems. If 3mg is what you need - 3mg is what you need.

  • Hello everyone. And thank you for your insightful comments.

    The situation currently is that the monthly tapering period has passed and I am taking 1mg pred on alternate days. The plan is to reduce to 0mg in approx. a month - this in spite of the discomfort - I should have mentioned the tapering situation in my post.

    However reading the comments I am now determined to be a bit more assertive with my GP and try and up my dose to around 3mg (where the discomfort reappeared). In my conversation with the GP I told him it was a bit of a coincidence that the stiffness should reappear in the same form - rather than it being some random 'aches and pains' - but he seems to be guided by the ESR.

    Thanks everyone.

  • That sounds about right!

    ESR is only an indication, it's an unreliable marker for many reasons - not really sure why doctors don't know that - the symptoms are the key - always!

    Why are you taking 1mg every other day, personally I think (although others may disagree) that 0.5mg a day is better - unless you're on enteric coated tablets, and then you don't have much choice! Your body notices the difference between 1mg and nothing - despite what your GP may think, or thinks he knows!

    Plus as PMRpro says if you need 3mg, then you need 3mg - end of! It's your discomfort not his - and 3mg is not going to do you any damage, but it probably will do you a lot of good.

  • Quite so.

    This from Dr Sarah Mackie in Leeds:

    "Once the diagnosis is made, treat the patient not the blood test results".

    My GP airily talks like an expert about PMR - but to a layman/patient who has done merely rudimentary research he clearly knows only the bare minimum. Sad!

    I will definitely push for a relapse diagnosis ..... but nobody likes being pushy with their GP!

  • No, but sometimes you have to be assertive! Especially if you know more about your illness than he does!

    There are ways and means!

  • In the 3 1/2 years I've had PMR, I've never had a raised ESR. Even the CRP took a few months to show on the blood test even though I was in excruciating pain! This is my 3rd tapering from zero down, and having learned my lesson the first two times, I refuse to taper when I'm still in pain. When I see my rheumatologist I'm going to tell him exactly that. Twice bit, third time shy.... :)

  • Hi Giraffe9 - yes I am in the same boat as you - reduced to 2mg prednisolone using the DSM and tried to get on to 1mg DSM but stiffness in legs reappeared and rather than tolerate it I've gone back up to 2mg and may go back to 3mg. Seems silly to have got this far and then end up with the same symptoms that I started with. So far arms are OK so maybe 2mgs will be OK. Keep smiling through clenched teeth!

You may also like...